• question-icon

    Blood thinner medication, acetazolamide, dexamethasone for altitude sickness. Blood thinners to be discontinued ?

default
Posted on Tue, 22 May 2012 in Medicines and Side Effects
Question: My husband is on blood thinner medication since he had a stent put into his carotid artery 7 years ago. He is 68 years old and very fit. We are now planning a trip to Tibet at an average height of 16,000 feet involving 3 days of walking and crossing a pass at 18,500 feet. Ofcourse we would be carrying acetazolamide and dexamethasone to reverse the effects of altitude sickness. Are these medicines allowed with blood thinners or should the thinners be discontinued for the 15 days of the trip. Thank you.
doctor
Answered by Dr. Rakhi Tayal 1 hour later
Hello XXXXXXX

Thanks for your query.

When your husband is continuously on blood thinner medications for last 7 years, it is harmful to stop medications abruptly. It might lead to abnormal clot formations in his arteries which might get lodged in different places creating complications.

Regarding the altitude sickness, both acetazolamide and dexamethasone can be safely taken with blood thinners.

Other ways to prevent altitude sickness are-
1. Ascending slowly is the best way to avoid altitude sickness.
2. Avoiding strenuous activity such as skiing, hiking, etc. in the first 24 hours at high altitude reduces the symptoms.
3. As alcohol tends to cause dehydration, which exacerbates altitude sickness, avoiding alcohol consumption in the first 24-hours at a higher altitude is optimal.
4. Stay at base camp for one day for slow acclimatization.

Hope I have answered your query. I will be available if you have any further queries.

Wish you a safe journey

Regards     


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 13800 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Dehydration

doctor1 MD

I m an 18 year old girl that was just diagnosed with hyperthyroidism about a month ago. I was experiencing nausea, insomnia, weight loss, high...

doctor1 MD

I had a urinalysis done for some trouble I was having with some burning urination and very concentrated urine that would sink to the bottom of the...

doctor1 MD

I had one small blood clot in urine morning after intercourse with girlfriend of 2 years. drank alcohol the night before was somewhat dehydrated....

doctor1 MD

Was treated, around 30 hours,ago for dehydration. 2bags fluid via drip. Possible virus. Yet still have a feeling of pressure in my temples and...

doctor1 MD

I have been suffering from dehydration for a month and a half. The problem is when I get fluids from the ER, it comes back again because I have...

doctor1 MD

My head is killing me my stomach is upset I vomited I’m dizzy and when I swallow it feel like it gets stuck right about half way down it’s...

doctor1 MD

I am a 39 year male and I am urinating every 30 minutes to 1 hour. I don't have any pain or discoloration. Just concerned at how often im going I'd...

Get personalised answers from verified doctor in minutes across 80+ specialties

173 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Rakhi Tayal
  • Q - Sex after candid v3 treatment

  • Q - What causes breasts to shrink and invert nipples?

  • Q - What should i do for chest infection and high BP ?

  • Q - What should i do to know whether i am HIV infected ?

  • Q - Does increased smoking and alcohol intake during stress increase heart...

  • Q - Is it possible to resolve monoamine oxidase deficiency by controlling diet?

  • Q - Late menstrual cycle, negative pregnancy test, laparoscopy

  • Q - Are there any side effects of abortion pills ? How long will it take to...

  • Q - Cut caffeine, low BP, frequent bloating, extreme fatigue, slight pain in...

  • Q - What post surgical care is needed following a spinal cord stimulator...

backtotop2